DiSH-MT: Sick Days, Ketones, and DKA
The October DiSH-MT session covered current mental health trends in youth with diabetes, discussed school-specific factors that lead to extra stress and burnout, and shared ways that school nurses and other school health personnel can help support youth with diabetes in handling this chronic disease while living and thriving alongside their peers.
Hyperglycemia (high blood sugars) doesn’t equal diabetic ketoacidosis (DKA). DKA is due to insulin deficiency. High blood sugars can be a sign of insulin deficiency, but high sugars themselves don’t cause DKA nor do they always mean DKA is developing. DKA can develop with on-target OR even low blood sugars.
Check for ketones when there is an unexpected pattern of high blood sugars, nausea/vomiting, fever, or other illness signs. When a child has signs of ketone build-up, make sure they are getting insulin (e.g. pump is working) and they drink plenty of fluids (water if sugars are high, carb-containing if sugars are normal/low). Dehydration can worsen the acid build-up in DKA
Optimize the ability of the student to remain a student in school when safe and reasonable. You can advocate with other school team members by including guidance in their school diabetes management planning documents
What school health personnel should know when considering increasing care for students with diabetes?
- Ketones should be checked when:
- Blood sugars are unexpectedly elevated
- During acute illness, infection, fever
- Symptoms (even if associated with.a routine illness)
- Vomiting or diarrhea
- Abdominal pain
- Rapid breating
- Altered mental status
- Ketones can be expected and may not always lead to a child being sent home from school under some circumstances: after fasting or with temporary underdosing of insulin as long as the child feels well, insulin is back in the system and the amount of ketones is DOWNtrending. When safe, and in conversation with the student’s family, the goal is to try to bring ketones back down and keep students in class. Remember SICK for the treatment of ketones:
- S – Sugar: Check blood sugar every 2-3 hours or as necessary.
- I – Insulin: Always take insulin. Not taking it could lead to DKA.
- C – Carbs: Drink lots of fluids. If sugars are high, drink sugar-free fluids. If sugars are low, drink carb-containing fluids.
- K – Ketones: Check ketones every 4 hours. Take rapid-acting insulin if ketones are present. May need more insulin than your typical dose
Limit physical activity until ketones are downtrending
- If vomiting, headache, or lethargic, call parent/guardian and/or medical assistance immediately
- If ketones are present and the student is on an insulin pump, assume the insulin pump is not working correctly. In this case, change the pump site but continue to give blood sugar corrections via injection until ketones are small or trace.
Register for the next DiSH-MT session! We look forward to seeing you in December for a presentation on developmentally appropriate diabetes skills, independence, and support. Register Now
This program is proudly supported by
- Helmsley Charitable Trust
- Diabetes in School Health